Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Lake Charles, LA

June 16, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jun 16, 2004, 10:50 AM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 10:50 AM CDT (15:50 UTC)
Expired
Jun 16, 2004, 1:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 12 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 161554
FFWLCH
LAC019-161845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1050 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 145 PM CDT

* AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
  THAT 3 TO 4 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF CALCASIEU
  PARISH THIS MORNING. ALSO...NEARLY 2 INCHES OF RAIN HAS FALLEN
  AT THE LAKE CHARLES REGIONAL AIRPORT. RADAR INDICATES THAT 
  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTH
  OUT OF THE GULF AND OVER THE AREA. ADDITIONAL RAINFALL AMOUNTS OF
  2 TO 3 INCHES WILL BE POSSIBLE THROUGH 145 PM. 

* STREET FLOODING HAS BEEN REPORTED IN PORTIONS OF LAKE CHARLES AND
  MOSS BLUFF...ESPECIALLY ALONG HIGHWAY 14.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3008 9353 3008 9314 3033 9306 3024 9339

$$
1 follow-up statement
000 
WGUS74 KLCH 161657
FFSLCH
LAC019-161845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1155 AM CDT WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 145 PM CDT FOR CALCASIEU 
PARISH...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
THAT 4 TO 6 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF LAKE CHARLES
AND MOSS BLUFF THIS MORNING. AT THE LAKE CHARLES REGIONAL AIRPORT
NEARLY 2 1/2 INCHES OF RAIN HAS FALLEN THIS MORNING. 

NUMEROUS CARS HAVE STALLED IN THE HIGH WATER AND SOME STREETS ARE
IMPASSABLE. THIS INCLUDES SHATTUCK...OPELOUSAS...MILL AND GOOS STREETS
IN NORTH LAKE CHARLES. ALSO...IN AREAS BETWEEN I-210 AND MCNEESE STREET
IN SOUTH LAKE CHARLES. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE LAKE
CHARLES AND MOSS BLUFF AREAS THROUGH 145 PM. MOST DRAINAGE DITCHES ARE 
FULL. THIS ADDITIONAL RAINFALL WILL CAUSE SIGNIFICANT STREET FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3008 9354 3008 9314 3039 9303 3033 9351

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:10 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 16, 9:10 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
910 AM CDT WED JUN 16 2004

.UPDATE...
A low-level jet extends along a Cameron-to-Alexandria line. An
attendant cyclonic shear zone is found west of this low-level jet
extending along a College Station-to-Tyler line. A large rain area
will be found within the buffer area (which separates the two
aforementioned features).

I will raise the rain chances across southeast Texas and across
southwest and central Louisiana and lower the rain chances slightly
across south central Louisiana.

Also, I will lower the afternoon maximums a few F degrees.

.DISCUSSION...
AT MID TO UPPER LEVELS...LOW THAT WAS OVER EASTERN TEXAS YESTERDAY
EVENING IS BECOMING A TROUGH WITH ITS AXIS PROGGED TO BE ABOUT
STATIONARY OVER EASTERN TEXAS TODAY. THE TROUGH AXIS IS SUPPOSED TO
ROTATE CLOCKWISE WHILE DISSIPATING TONIGHT AND THURSDAY. AN EAST TO
WEST RIDGE WILL BE OVER THE SOUTHERN STATES FRIDAY INTO SUNDAY.

UNSTABLE CONDITIONS WITH UPWARD MOTION EAST OF THE EAST TEXAS
MID TO UPPER TROUGH WILL BE ENHANCED BY SEABREEZE TODAY. MOISTURE
DEPTH ON TIME SECTIONS FOR THE AREA ARE UP TO AROUND 700 MB AND THE
LATEST LAKE CHARLES SOUNDING HAS NO CAP SO CONDITIONS ARE MOIST AND
UNSTABLE ENOUGH TO CALL FOR LIKELY POPS AREA WIDE TODAY. SHOWERS AND
THUNDERSTORMS SHOULD DIMINISH AT SUNSET.

AT THE SURFACE...WE HAVE RETURNED TO THE PATTERN WITH HIGH PRESSURE
CENTERED TO THE EAST EXTENDING WEST OVER THE ARE PROVIDING A LOW
LEVEL SOUTHERLY FLOW.  WITH INSTABILITY DIMINISHING WITH THE
DISSIPATION OF THE MID TO UPPER TROUGH WE WILL BE BACK TO THE
PATTERN WITH THE CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS
THURSDAY AND FRIDAY. MOISTURE IS EXPECTED TO BE LIMITED FRIDAY SO
THE CHANCES OF RAIN WILL BE MORE LIKE 20 PERCENT THAN 30 TO 40.

FOR THE OUTLOOK PERIOD...SATURDAY THROUGH TUESDAY...HIGH PRESSURE
WILL PREVAIL WITH NO FRONTS PROGGED TO TRAVERSE THE AREA.
&&

.PREVAILING POINT TEMPS/POPS...
LCH  83  75  90  75 /  80  30  40  10
BPT  83  75  90  75 /  80  30  40  10
AEX  85  73  91  73 /  60  30  40  20
LFT  85  75  90  75 /  50  30  40  10
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 16, 5:16 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
516 AM CDT WED JUN 16 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
171200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
516 AM CDT WED JUN 16 2004

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY NEAR AND EAST OF AN
UPPER LEVEL LOW PRESSURE TROUGH OVER EASTERN TEXAS. ISOLATED SEVERE
STORMS AND LOCALLY HEAVY RAINS WILL BE POSSIBLE. THE STORMS WILL
DIMINISH AT SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SEVERE WEATHER IS NOT EXPECTED. THERE SHOULD BE A RETURN TO THE USUAL
SUMMERTIME WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

20

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.